Algebraic & Geometric Topology

$H$–space structure on pointed mapping spaces

Yves Félix and Daniel Tanre

Full-text: Open access

Abstract

We investigate the existence of an H–space structure on the function space, (X,Y,), of based maps in the component of the trivial map between two pointed connected CW–complexes X and Y. For that, we introduce the notion of H(n)–space and prove that we have an H–space structure on (X,Y,) if Y is an H(n)–space and X is of Lusternik–Schnirelmann category less than or equal to n. When we consider the rational homotopy type of nilpotent finite type CW–complexes, the existence of an H(n)–space structure can be easily detected on the minimal model and coincides with the differential length considered by Y Kotani. When X is finite, using the Haefliger model for function spaces, we can prove that the rational cohomology of (X,Y,) is free commutative if the rational cup length of X is strictly less than the differential length of Y, generalizing a recent result of Y Kotani.

Article information

Source
Algebr. Geom. Topol., Volume 5, Number 2 (2005), 713-724.

Dates
Received: 13 February 2005
Revised: 18 April 2006
Accepted: 30 June 2005
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796427

Digital Object Identifier
doi:10.2140/agt.2005.5.713

Mathematical Reviews number (MathSciNet)
MR2153111

Zentralblatt MATH identifier
1082.55006

Subjects
Primary: 55R80: Discriminantal varieties, configuration spaces 55P62: Rational homotopy theory 55T99: None of the above, but in this section

Keywords
mapping spaces Haefliger model Lusternik–Schnirelmann category

Citation

Félix, Yves; Tanre, Daniel. $H$–space structure on pointed mapping spaces. Algebr. Geom. Topol. 5 (2005), no. 2, 713--724. doi:10.2140/agt.2005.5.713. https://projecteuclid.org/euclid.agt/1513796427


Export citation

References

  • J Frank Adams, On the non-existence of elements of Hopf invariant one, Ann. of Math. (2) 72 (1960) 20–104
  • Martin Arkowitz, The generalized Whitehead product, Pacific J. Math. 12 (1962) 7–23
  • Michael Barratt, Ioan James, Norman Stein, Whitehead products and projective spaces, J. Math. Mech. 9 (1960) 813–819
  • Octavian Cornea, Cone-length and Lusternik-Schnirelmann category, Topology 33 (1994) 95–111
  • Octavian Cornea, Gregory Lupton, John Oprea, Daniel Tanré, Lusternik-Schnirelmann category, volume 103 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI (2003)
  • Yves Félix, Stephen Halperin, Jean-Claude Thomas, Rational homotopy theory, volume 205 of Graduate Texts in Mathematics, Springer-Verlag, New York (2001)
  • Yves Félix, Stephen Halperin, Rational LS-category and its applications, Trans. Amer. Math. Soc. 273 (1982) 1–37
  • Tudor Ganea, Lusternik-Schnirelmann category and strong category, Illinois J. Math. 11 (1967) 417–427
  • André Haefliger, Rational homotopy of the space of sections of a nilpotent bundle, Trans. Amer. Math. Soc. 273 (1982) 609–620
  • Norio Iwase, Ganea's conjecture on Lusternik-Schnirelmann category, Bull. London Math. Soc. 30 (1998) 623–634
  • Yasusuke Kotani, Note on the rational cohomology of the function space of based maps, Homology Homotopy Appl. 6 (2004) 341–350
  • John Milnor, Construction of universal bundles. I, Ann. of Math. (2) 63 (1956) 272–284
  • Hans Scheerer, Daniel Tanré, Fibrations à la Ganea, Bull. Soc. Math. Belg. 4 (1997) 333–353